Alert archive / South Carolina / Wind Advisories in 2020
Wind Advisory 2, NWS Wilmington, NC
NWS Wilmington, NC issued this wind advisory at Apr 12, 2020, 2:52 PM EDT for 6 counties in North Carolina; 8 counties in South Carolina. It took effect at Apr 13, 2020, 4:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 2:52 PM EDT (18:52 UTC)
- In effect from
- Apr 13, 2020, 4:00 AM EDT
- Expired
- Apr 13, 2020, 4:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047 WWUS72 KILM 121852 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 252 PM EDT Sun Apr 12 2020 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 130800- /O.NEW.KILM.WI.Y.0002.200413T0800Z-200413T2000Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 252 PM EDT Sun Apr 12 2020 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT MONDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...From 4 AM to 4 PM EDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects, such as outdoor furniture, umbrellas, and garbage cans. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
835 WWUS72 KILM 130704 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 304 AM EDT Mon Apr 13 2020 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 132000- /O.CON.KILM.WI.Y.0002.200413T0800Z-200413T2000Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 304 AM EDT Mon Apr 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TRA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Apr 12, 12:47 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 12, 12:47 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1247 PM EDT Sun Apr 12 2020
.SYNOPSIS...
Unsettled and warm conditions will develop later today and
tonight. A strong cold front with possibly severe weather will
move across the area Monday morning. Unsettled conditions will
develop once again late Tuesday and Wednesday before drier and
cooler weather develops by the end of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
High pressure is moving off the Southeast coast this morning. Warm
advection has already reached the surface at the beaches where 3 AM
temperatures are in the 60s, but inland temps are still in the 40s
or lower 50s. As the sun rises and the shallow nocturnal inversion
burns off, look for temps to soar into the 70s very quickly. Highs
today should reach 74-78 away from the beaches.
Two layers of clouds should increase today, merging into a solid
overcast by late this afternoon. Mid and upper level clouds ahead of
a strong shortwave moving across Texas will overspread the area,
while lower cumulus develop as south winds bring 60-65 degree
dewpoints northward. This should yield scattered showers inland this
afternoon, possibly spreading down to the coast late in the day.
Forecast PoPs as high as 50-60 percent inland taper down to only 10
percent in Wilmington this afternoon.
Scattered showers will continue tonight, again mainly inland. The
bigger forecast concern will be increasing wind speeds as a powerful
low level jet organizes across the area. Winds just 1000 feet above
the surface will increase to 40-45 knots. With clouds inhibiting
radiational cooling, a good portion of this momentum could mix down
in gusts throughout the night. I've got gusts increasing to 35-40
mph after midnight. The strongest gradient winds are expected Monday
morning as limited surface heating steepens lapse rates even further
and non-convective gusts of 40-45 mph could occur, particularly east
of I-95. This is very close to Wind Advisory criteria.
Virtually all models show a squall line or clusters of convection
moving across the area Monday morning. The environment will feature
slightly curved and strongly sheared low level wind profiles with 0-
1 km helicity values over 250 m^2/s^2 and CAPE around 1000 J/kg.
Depending on whether linear or cellular features dominate, severe
weather threats may include damaging wind gusts or possibly
tornadoes. Activity appears most likely to occur along the I-95
corridor between 8-10 AM, shifting down to the coast late in the
morning, and clearing off the Cape Fear coast by 1 PM. Monday
afternoon should feature clearing skies and drier conditions.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Expect a brief reprieve from unsettled weather late Monday into
early Tuesday as the main cold front that brings with it a
strongly forced area of showers and thunderstorms will be
offshore. A broad southwest flow will be in place with jet
streak energy moving across which develops showers late Tuesday
possibly extending into Wednesday. The ECMWF is more robust with
this scenario although it seems to be trending a little weaker
while the GFS is more offshore. Have maintained the likely to
categorical values for late Tuesday into Wednesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Some lingering moisture for Wednesday due to the broad southwest
flow aloft and surface baroclinic zone. Thursday and Friday
should be dry as high pressure builds in from the northwest.
Kinda of a split disjointed system moves across late in the
period and with guidance showing really no phasing of the
respective systems, only low chance pops are warranted at this
time. Expect some cooler temperatures early with the surface
high building in moderating to near normal by next weekend.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Winds will really jump up this afternoon as the gradient tightens
and the warm front waves north. Dewpoints will rise into the sixties
by this evening. Scattered convection expected through the evening
hours. Look for MVFR conditions by midnight with brief heavy
downpours possible. Monday, a line of convection will be entering
the CWA from the west and will move rapidly to the coast by 18Z.
Gradient winds will already be strong, so any convection will jack
the winds up even further.
Extended Outlook...VFR is expected behind the front late Monday
afternoon, but MVFR conditions may redevelop late Tuesday into
Wednesday as the front returns to the north.
&&
.MARINE...
High pressure is moving off the Southeast coast, making way for low
pressure to deepen across the Mississippi Valley today and the Ohio
Valley tonight. This low will become a powerful system as it moves
into the Great Lakes on Monday. The pressure gradient between the
eventual 980 millibar low and the high well offshore should create
increasingly windy conditions this afternoon into tonight. Winds
should become dangerously strong overnight into Monday morning, and
a Gale Warning has been issued for the expectation of 40 knot gusts.
In addition to these strong synoptic winds, a line of thunderstorms
is expected to move off the coast late Monday morning. These storms
could be severe with 50+ knot wind gusts and the possibility of
tornadoes. Latest Wavewatch and local NWPS wave models both show
seas building to 8-10 feet tonight, peaking in the 9-12 foot range
Monday morning. Weather conditions should begin to improve Monday
afternoon behind the front with diminishing wind speeds and clearing
skies expected.
Expect a decent southwest flow initially for twelve hours
or so then really erratic winds for the next couple of days as a
front develops or moves into the area. Wind will go from a span of
northwest early Tuesday to onshore by Wednesday with light speeds
however near ten knots or so. By Thursday and Friday a better
organized northwest to northerly flow will be in place as high
pressure builds in. Higher seas early on will likely meet Small
Craft conditions followed by 2-4 feet with some five footers
possibly late with the stronger more organized northerly flow.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 4 AM EDT early this morning for
NCZ107.
MARINE...Small Craft Advisory from 5 PM this afternoon to midnight EDT
tonight for AMZ250-252-254-256.
Gale Warning from midnight tonight to 6 PM EDT Monday for
AMZ250-252-254-256.
&&
SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
MARINE...TRA/SHKHazardous weather outlook, Apr 12, 6:16 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 616 AM EDT Sun Apr 12 2020 NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056- 058-059-131000- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 616 AM EDT Sun Apr 12 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds and tornadoes are possible Monday, mainly before 1 PM. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. AMZ250-252-254-256-131000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 616 AM EDT Sun Apr 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe thunderstorms with strong winds and waterspouts are possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-131000- Inland New Hanover- 616 AM EDT Sun Apr 12 2020 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Minor coastal flooding may occur at the time of high tide on the Cape Fear River at downtown Wilmington late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds and tornadoes are possible Monday, mainly before 1 PM. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:21 AM EDT | Gale Warning | ILM | 39 hr | |
| Apr 12, 2:53 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 14 hr |
Nearby
Wind Advisories in South Carolina, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.